Simultaneous adjustment of bias and coverage probabilities for confidence intervals

P. Menéndez, Y. Fan, P. H. Garthwaite, S. A. Sisson

Research output: Contribution to journalArticleResearchpeer-review

11 Citations (Scopus)


A new method is proposed for the correction of confidence intervals when the original interval does not have the correct nominal coverage probabilities in the frequentist sense. The proposed method is general and does not require any distributional assumptions. It can be applied to both frequentist and Bayesian inference where interval estimates are desired. We provide theoretical results for the consistency of the proposed estimator, and give two complex examples, on confidence interval correction for composite likelihood estimators and in approximate Bayesian computation (ABC), to demonstrate the wide applicability of the new method. Comparison is made with the double-bootstrap and other methods of improving confidence interval coverage.

Original languageEnglish
Pages (from-to)35-44
Number of pages10
JournalComputational Statistics and Data Analysis
Publication statusPublished - Feb 2014
Externally publishedYes


  • Approximate Bayesian computation
  • Composite likelihood
  • Confidence interval correction
  • Coverage probability

Cite this